Are Meds Behind Sleepless Nights?
Many drugs can interfere with sleep. For older adults taking multiple medications, this may contribute to restless nights and sleepy days.

powered by healthline

Average Ratings

Are Meds Behind Sleepless Nights?

You may have trouble falling asleep, or maybe you tend to wake up a lot. For some people, changes in sleep -- like getting sleepy earlier in the evening - are a part of aging. But they shouldn't leave you feeling tired in the morning. It's important to take care of sleep problems and get a good night's sleep. If not, you can be at risk for:

  • Depressed mood
  • Attention and memory problems
  • Daytime sleepiness
  • Falls
  • Using more over-the-counter sleep aids

Sleep problems could be because of an underlying sleep disorder or medical illness. Disturbed sleep could also be because of medications. On average, older people take four or five prescription drugs a day. In addition, they may take two over-the-counter (OTC) medicines. More than one of those medications may interfere with their sleep.

You need to talk with your doctor about any persistent sleep problems. He or she will look for causes such as sleep disorders or medical problems that disturb sleep. And your medications will be reviewed. It's important to list all medicines you take. That includes herbal supplements and OTC drugs.

See your doctor for a sleep problem
Your doctor is likely to look at your lifestyle habits first. After that, he or she will also look for signs of any medical problems that can interfere with sleep. These may include:

  • Heart failure, which can cause you to be short of breath when you lie down
  • Arthritis and other conditions that cause pain
  • Psychological disorders, such as depression

He or she will want to know about any medications you take.

Your doctor may also check for the following types of sleep disorders:

  • Insomnia, which affects about a third of adults older than 65
  • Sleep apnea, a condition that can cause you to wake up frequently at night because of trouble breathing
  • Restless legs syndrome, an uncomfortable sensation in one or both legs when you're at rest

Your doctor may send you for a sleep study. This involves observing you during a night's sleep in a laboratory setting. A machine monitors brain waves while you sleep. Your breathing patterns are also checked. A sleep study can help tell if you have sleep apnea or restless legs syndrome.

Medications and sleep
Like other older adults, you may be taking several medications. Any one or a combination of them can interrupt your sleep. Medications can unravel a normal night's sleep in a number of ways. Talk with your doctor to check if your medicine could be impacting your sleep. But do not make changes to your medications without his or her input.

Some medicines - such as certain antidepressants - can suppress REM sleep. REM stands for rapid eye movement. It is the sleep phase during which we dream. It's also the time when our brains process what we learned and commit things to memory.

Medications can also stimulate or depress the central nervous system.

Medications that can have a stimulant effect
These drugs activate the central nervous system, making you more alert and awake. They can make it hard to fall asleep. You may also wake up more often at night. Some examples include certain:

  • Over-the-counter decongestants
  • Over-the-counter headache medicines
  • Beta blockers
  • Asthma drugs
  • Corticosteroids
  • Selective serotonin reuptake inhibitors (SSRIs) used to treat depression

Sedating medications
They make you drowsy, causing you to nap. This can make it hard for you to fall asleep at night. Some medications used to treat depression or chronic pain can have this effect. Other sedating drugs include some antihistamines used to treat allergies. Your doctor can help determine if your particular medication falls in this category.

The effects of diuretics, which cause the kidneys to eliminate water, can last several hours. So you may have to urinate at night, which can interrupt your sleep. These medications may be prescribed for treatment of high blood pressure or heart failure.

What can I do to keep my medications from interfering with sleep?

Talk with your doctor. If your medications are causing your sleep problems, there may be several things that he or she may suggest. Your doctor may:

  • Change the timing of your medication. For example, if one of your medications is sedating, perhaps you could take it at night. Medicines that have a stimulant effect could possibly be taken in the morning and may even help you be more alert during the day. You may also be able to avoid taking diuretics within a certain time of going to bed.
  • Change your medication to something that would affect your sleep less. Aging can change how our bodies handle medications. A lower or less frequent dose might be needed.
  • Switch medications. If you are still having trouble getting to sleep, talk to your doctor. It may be possible to switch to a different type of medication.

Remember, don't stop taking your medication or make changes without talking to your doctor.

Emily A. King contributed to this report.

By Louis Neipris, MD, Contributing Writer
Created on 03/31/2009
Updated on 01/22/2013
  • Can’t sleep?
  • Aging & health A to Z: Sleep problems.
  • National Institutes of Health Senior Health. Sleep and aging.
  • National Heart, Lung, and Blood Institute. Your guide to healthy sleep.
Copyright © OptumHealth.
Top of page
General Drug Tools
General Drug Tools view all tools
Tools for
Healthy Living
Tools for Healthy Living view all tools
Search Tools
Search Tools view all tools
Insurance Plan Tools
Insurance Plan Tools view all tools